Denture Cream Zinc Poisoning

Denture Cream Zinc Poisoning: Poli-grip, Super Poli-grip, Fixodent, Rigident denture creams, denture powders, and denture adhesives

Recent medical reports are revealing that excessive exposure to zinc in denture creams have resulted in zinc poisoning, also known as hyperzincemia. Zinc in excess amounts reduces copper in the human body below healthy levels (hypocupremia) and leads to serious neurological problems.

In August 2008, the journal Neurology reported on four patients suffering from neuropathy and other neurological symptoms typical of zinc poisoning and copper depletion. It was determined that excess use of dental creams could have been responsible for their symptoms. The study is: Denture Cream: An unusual source of excess zinc, leading to hypocupremia and neurologic disease, Neurology 2008; 71:639-643.

The Food and Drug Administration (FDA) does not require disclosure of the potential for denture cream zinc poisoning. Further, manufacturers do not warn of potential problems. In fact, they deny that the amount of zinc in their products pose any hazard whatsoever. Interestingly, zinc was not found in denture cream until the 1990ís but manufacturers claim it is an essential ingredient.

Exposure to excess zinc can lead to neurological problems such as weakness, numbness, loss of sensation, altered sensation, balance problems, leg heaviness and other similar nerve symptoms. This can be diagnosed as neuropathy or polyneuropathy. In some cases, patients suffering from zinc poisoning have been confined to wheelchairs. While stopping the use of denture cream with zinc results in improvement of zinc levels in the blood of most patients, victims may only experience a mild improvement of their symptoms.

Zinc poisoning can lead to conditions called paresthesias and dysesthesias. Paresthesias is feelings of numbness, tingling, pinching, sharp, deep stabs, electric shocks, or buzzing in the arms and legs. Dysesthesias is unpleasant sensations when touching.

Blood tests for zinc and copper levels are standard and will quickly determine if unhealthy mineral levels exist. If not detected early and then treated, the effects of zinc poisoning may be permanent.

The denture cream study mentioned above was completed in August 2008 by researchers at the University of Texas Southwestern Medical Center in Dallas. One of these doctors is Dr. P.J. Boyer, who has now expressed an interest in sharing his information with attorneys we are working with.

Dr. Boyer, along with his associates, reported on four patients who suffered from zinc-associated neuropathy and other neurological problems. All were denture cream users. One interesting finding was that the study subjects did use larger amounts of denture cream than other users. Three subjects had also lost their teeth at younger ages than the typical denture user, meaning they were exposed for a longer time.
Tested denture cream users had zinc concentrations between 17,000 and 34,000 micrograms per gram. Based on the patients' denture cream use, the researchers estimated that they were exposed to at least 330 mg of zinc daily, excessively more than the recommended daily allowance of 8 mg for women and 11 mg for men. The National Academy of Sciences states that the largest daily zinc intake should be 40 mg.

All of the patients had abnormally high levels of zinc in their blood, low levels of copper. Normal blood levels of copper range from 0.75 to 1.45 micrograms per milliliter (mL), but levels for the patients in the report ranged from less than 0.1 to 0.23 micrograms per mL. The top normal number for zinc blood levels is 1.10 micrograms per mL, but patients had levels ranging from 1.36 to 4.28 micrograms per mL.
One patient took copper supplements but didn't stop using denture cream. His copper levels improved, but his zinc levels remained too high. He showed no improvement in his neurological symptoms. A second patient, who took copper supplements and stopped using denture cream showed improvement in copper and zinc levels, but no improvement in neurological symptoms.

Another patient's neurological symptoms included weakness in the hands and poor balance, while another had weakness in her arms and legs that made her wheelchair dependent, along with cognitive decline and urinary incontinence. These patients showed mild improvement after they quit using denture cream and began taking copper supplements.

Lawsuit Resources

If you believe use of Denture Cream caused any infection and are interested in discussing lawsuit options, please complete the form below. A representative of our law firm will be in touch shortly.

your next step . . .



Free Case Review Form

To get more information as to whether we can take your case on contingency (where you pay nothing until we succeed), please answer these questions and click the Send Message button:

Name*
Email*
Phone Number*
Best time to call
Please Describe Your Case
Validation code:


Can't read the image? click here to refresh